Hail, Pratt
- When
- May 23, 9:08 AM CST
- Where
- Pratt County, Coats
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -98.833
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:20 AM CST, 7 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 AM CDT FRI MAY 23 2003 DAYS 1-2... ...RAIN AND THUNDERSTORMS THE MAIN CONCERN FRIDAY NIGHT AND SATURDAY... PERSISTENT NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE MEMORIAL DAY WEEKEND. THIS PATTERN WILL KEEP H8-7 BAROCLINIC ZONE IN VICINITY OF WESTERN KANSAS. ITEM OF MOST SHORT TERM CONCERN IS DEVELOPING NOCTURNAL CONVECTION AS OF THE TIME OF THIS WRITING (07Z) NORTH OF HAYS. LOOKING AT RADAR TRENDS, WOULD EXPECT THESE DEVELOPING STORMS TO REACH TREGO/ELLIS COUNTY BY 09Z. HAVE GONE WITH A 50 POP FOR THE FAR EASTERN COUNTIES THROUGH THE FIRST PART OF THE DAY TOMORROW AS THESE STORMS WILL LIKELY PERSIST THROUGH AT LEAST MIDDAY. SUBSIDENCE IN THE WAKE OF THIS MCS TOMORROW WILL KEEP SOUTHWEST KANSAS DRY DURING THE DAY. A RENEWED AREA OF STORMS ARE EXPECTED TO DEVELOP LATE IN THE DAY OVER THE HIGHER TERRAIN OF NORTHEASTERN COLORADO...NORTH INTO NORTHERN NEBRASKA. THE ACTIVITY THAT DEVELOPS IN FAVORABLE ELEVATED HEATING (PALMER DIVIDE AND CHEYENNE RIDGE) WOULD MOVE INTO WEST CENTRAL KANSAS IN THE LATE EVENING. MEANWHILE, INCREASING FRONTOGENETIC FORCING/MID LEVEL DEFORMATION OVER NORTHERN PORTIONS OF THE CENTRAL PLAINS...AHEAD OF A POTENT VORT LOBE BEHIND THE GREAT LAKES TROUGH/UPPER LOW...WILL MAINTAIN UPWARD VERTICAL MOTION FOR DEVELOPMENT/MAINTENANCE OF LARGE MCS OVER NEBRASKA OVERNIGHT TONIGHT. THIS WILL MOVE INTO NORTHERN KANSAS AFTER ROUGHLY 09Z, AND CONTINUE SOUTHWARD IN LARGE SCALE ASCENT...H7 COLD ADVECTION... THROUGH KANSAS EARLY SATURDAY. MUCH OF SOUTHERN KANSAS WOULD RECEIVE BENEFICIAL RAINFALL, HOWEVER PUTTING A SIGNIFICANT HAMPER TO OUTDOOR HOLIDAY ACTIVITIES. A LARGE AREA OF GREATER THAN ONE INCH PRECIPITATION LOOKS QUITE LIKELY, ESPECIALLY OVER THE SOUTHERN AND EASTERN ZONES OF MY CWA BY SATURDAY AFTERNOON. WILL LOOK FOR THE PCPN TO SHUT OFF AFTER 21Z, WITH LINGERING CLOUDS FOR THE REST OF THE DAY. THIS WILL PUT A DENT IN HIGH TEMPS, WITH 72 OR 73 AT BEST FOR HIGHS. WHILE THERE WILL BE AN ASSOCIATED SEVERE WEATHER THREAT WITH THE STORMS LATE FRIDAY NIGHT/SATURDAY, APPEARS THAT THE MAIN THREAT WOULD BE SOME LARGE HAIL WITH DAMAGING WIND GUSTS AS WELL. THE BEST THREAT FOR SVRWX WOULD LIKELY OCCUR BEFORE 12Z WHEN LLJ IS MOST PREVALENT. DAYS 3-7... PREFER THE GOING EXTENDED PACKAGE AS IS, AND THUS NO CHANGES PLANNED AT THIS TIME. LATEST AVN MODEL RUN SUGGESTS PERHAPS A SHORT WAVE CROSSING CLOSE TO THE CWA FROM THE NORTHWEST TO THE SOUTHEAST SUNDAY NIGHT, AND GOING 30 POPS REFLECT THIS THINKING. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 78 60 73 55 / 30 50 60 40 GCK 79 60 74 54 / 30 60 60 40 EHA 83 61 77 54 / 20 50 60 40 LBL 82 60 76 55 / 30 50 60 40 HYS 75 58 72 55 / 40 60 60 20 P28 75 63 74 56 / 50 50 60 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
KSZ030-031-043>046-061>066-074>081-084>090-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD SOUTHEAST TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 10 PM. AFTER MIDNIGHT, THE STORMS ARE EXPECTED TO EXPAND IN COVERAGE WITH LARGE HAIL TO THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND GUSTS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY PROMOTE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION AFTER 10 PM OVER ALL OF SOUTHWEST KANSAS ALONG AND NORTH OF THE ARKANSAS RIVER. UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 AM CDT FRI MAY 23 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 AM 4N SAINT JOHN KS 0.75 IN HAIL
05/23/03 STAFFORD SPOTTER REPORT.
0600 AM 11E SAWYER KS 0.75 IN HAIL
05/23/03 PRATT SPOTTER REPORT.
BURKEThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360285.